Anyone with any relationship to science will tell you horror stories about bureaucracy and regulatory issues hindering science. One classic example of how ridiculously out-of-touch bureaucrats have become was described here by Jenny Rohn fairly recently, with rules mandating that scientists need to wear safety glasses at all times.
Now despite the clownish idea, one must remember that these regulations–at least in theory–are in place to protect people. Of course, one might argue about which people–whether they are actually the researchers, or the policy makers (who want to be protected against potential law suits).
However, cynicism aside, the rules are supposed to be to protect people.
Needless to say I was absolutely shocked when a close friend of mine living on the other side of two ponds in a small country in the middle east told me the following story:
My friend underwent thyroid ablation years ago following the discovery of a growth, and as a consequence became reliant upon thyroid hormones to replace those no longer being generated in the body. It took some time, but after awhile the hormone levels were properly balanced and life became bearable.
Over the past 6-8 months or so, my friend has had a variety of health issues–not being one to complain about minor aches and pains, I knew these were not the type of hypochondriac-based concerns typically held by yours truly. There were 3 visits to the emergency room, serious joint pains and inflammation, and a variety of other issues. In short, no fun at all. But the most worrisome issue was that no one had any idea what was the cause of any of these symptoms.
Cutting to the chase–serendipitously, my friend found out via the the interwebz that the formulation of the thyroid replacement hormone (called Eltroxin) made by GlaxoSmithKline was ‘reformulated’ so that the active agent was kept the same, but apparently non-active stabilizing chemicals were altered. Here is a report on the web that seems to summarize what I have been reading:
I’ve just read in the Israeli press that since February 2011, a new formulation of Extroxin has been made available, and since then my thyroid has been completely out of balance causing me to be very sick with terrible brain fog, insomnia, loosing weight, problems breast-feeding and my hair falling out.
Previously the only brand available was produced by GSK. A new formulation made by Aspen (Perrigo in Israel) was introduced in February and is now being given to patients interchangeably with the GSK brand. There are also some other differences in the ingredients listed here:
The manufacturers claim that the active ingredient levothyroxine is the same, but just the inactive ingredients have been changed to make it more stable.
The packaging is almost identical and apparently doctors were notified of the change at the end of March, although my doctor never mentioned this to me. Apparently now after thousands of complaints and many people falling sick, the manufacturer is placing a warning sticker on the new boxes to say that the formulation has changed and that patients must be monitored closely.
I can see that something similar also happened in New Zealand a few years ago.
My thyroid has been totally out of balance since collecting the new pills in February (my TSH reaching a high of 132 at the end of February). I have been taking between 150-200 mg a day since then but my TSH seem to fluctuate wildly from 9 in May to 0.11 in September. My 100mg pills are GSK and my 50mg pills are Aspen.
Before this I was balanced for the previous two years taking 100mg a day, including all the way through my pregnancy last year. I have been diagnosed with hashimoto’s thyroiditis.
It seems to me that my problems could have been caused by the new formulation, although until now I assumed it was some kind of post-pregnancy thyroiditis.
Can anyone shed light on the differences in these two formulations, and whether/how/why they could be causing my thyroid problems?
Now this may be relatively new in Israel, but the formulation of this medication changed back in 2007 for those living in New Zealand (and the issue is well explained in this blog entitled: Betty Dong Redux (from Boots to GlaxoSmithKline)), and as one can see from the following comment online, 3-4 years ago the very same symptoms my friend was suffering from were already reported in NZ:
Right – a small question and some big info for anyone who knows anyone on thyroid medication, especially in New Zealand, who is experiencing anything similar (because there are lots out there in this boat with no idea what the problem is – the more who know about it, no matter where in the world, the better). Because basically this has scared the crap out of me.
The NZ Govt’s subsidised prescribed thyroxine drug is from Glaxo-Smith-Kline, called Eltroxin, and changed formulation back in 2007 – the filler ingredients changed, not the active ones. Since then over 1200 official reaction complaints have been lodged, plus of course thousands more that weren’t listed as ‘real’ and the many people who are suffering with no idea what’s causing it, but the government refuses to accept it’s a problem and is telling us it’s all due to media hype [i.e. 'you saw it on the news and now you think you have it but you don't] and everyone suddenly entering the menopause en masse!! And now, having seen exactly what this stuff has done to my friend, I’m really really angry, haha. Grrrr .
I’ve been helping a good friend recently who has been one of the unlucky ones to have reacted to the new formulation.
She’s figured out the reaction was most likely to two of the new filler ingredients, talc and silicon dioxide. What they’ve done, from what I can ‘feel’, is lodged themselves in her joints and acted like a glue or cement on her muscles – she has these big solid lumps all through her body and her joints, which are causing massive amounts of pain and when she was still taking it caused total numbness. Her body is absolutely riddled with it, and there are parts that feel… normally I’d be able to pick up on the energy from them and see the referred pressure points and such like, but when I touch these it’s like they’re dead tissue almost – totally frozen and with such little energy there it’s scary, it’s like they’re just totally poisoned. Massage, acupressure, reflexology, and copious amounts of water are slowly helping, but I was wondering if anyone knew of anything she could take to try and clear them out of her system faster and detoxify better?
The reaction was pretty severe – she couldn’t hold a cup because her arms and hands were so numb, and she couldn’t walk up and down the stairs because her legs were so frozen and sore, big weight gain, exhaustion, hair loss, plus complete mind-fog and such like too – and although she changed the stuff she’s taking almost a year ago, she was on it for eight months and it’s done a lot of damage and is still causing a lot of pain.
Other reactions tend to be extreme pain in the arms and legs and back (i.e. another woman who has been in touch was playing sports three times a week, and has had to give them all up because she can’t run or move anymore); inability to think, focus, concentrate, or remember things properly; weight changes i.e. major weight gain or loss without change in diet; hair loss; severe eye problems; confusion or depression; palpitations; panic attacks; extremely swollen joints; exhaustion…
So again – spread the word and ask anyone you know taking this particular brand, particularly in New Zealand, if they’re experiencing any of the above. There are 70,000 people in NZ on thyroid medication and it seems everyone I speak to knows somebody taking it who’s having these kinds of symptoms with no explanation, that have happened in the timeframe since this formula change. The more who know the better – what it’s done to this woman’s body is absolutely terrifying.
So where in the hell are the regulatory bodies that are supposed to look into these kinds of things? How is it that 3-4 years later, this same formulation that has caused severe problems to patients in New Zealand is being used in Israel?
Where is the high-tech medicine that Israel is known for? Where were the doctors and residents when my friend arrived multiple times at the emergency room? Where were the endocrinologists who are supposed to keep up with what goes on in their field? And primarily, where the hell was the Israeli Ministry of Health?
I certainly can take this opportunity to blast the health minister–who happens to be none other than the Prime Minister himself, Mr. Netanyahu. Yes, the cabinet is overwhelmed with a huge number of do-nothing ministers, those without portfolios, but who have chauffeur-driven Volvos. Yet such an important ministry is handled by the ever-busy PM himself. And his deputy, a member of a fanatical ultra-orthodox party, is only interested in preventing the building of a new hospital that might potentially disturb 2000 year old bones that might or might not be located somewhere beneath the proposed site of the hospital.
Yet having made this valid complaint, where were/are all the professional people in the ministry? It doesn’t take a rocket scientist or even a Ph.D. to have someone maintain contact with other countries, or at least sift through the internet and look for such issues.
In short, where the hell is the regulation when it’s actually needed? Or are we only regulating for the sake of bureaucracy?